Log In or Register to Join The Conversation!
Viewing 7 reply threads
  • Author
    Posts
    • #26636
      Dawn
      Participant

      My ph dr has been wanting me to take amiodarone almost from the time of my ph diagnosis. My cardiologist doesn’t want me to take it because he says they usually give that to much older patients (I’m 61) because of the possible side effects. My ph dr doesn’t really like me being on metoprolol for my afib, but I tried sotalol and couldn’t handle the side effects. I was almost ready last year to give amiodarone a try, but in reading reviews from patients and caregivers I got really spooked and changed my mind. I trust both my ph dr & cardiologist, and it’s difficult when they don’t agree on treatment.
      Can anyone share their experiences – good & bad – of using amiodarone? Thanks so much.

    • #26647
      Jen Cueva
      Moderator

      Hi @dawnt, it sure can be frustrating when your doctors do not agree. It certainly leaves you in limbo. I am sorry that I do not have any experience with amiodarone but hoping others will and can share their experiences.

      My thought is if they, even one thinks it may help, give it a try. We are all unique and our bodies differ. If you have side effects that you are bothersome, they let them know. That is what I would do, personally.

      It is tough as a patient when they are not on the same page. Do they communicate at all? Are they at the same medical center? Maybe a conversation with the two, even if via email will help.

    • #26655
      Colleen Steele
      Keymaster

      @dawnt I agree with what Jen suggested but first, if the two doctors are from the same hospital I would request a patient consultation with the both doctors present. When it is an important decision like this one, and doctor’s can’t agree, they will sometimes be open to this type of meeting. If anything, like Jen said, the two doctor’s need to be talking with each other.

      My son has taken meds when he had PH and post-transplant that had some risk involved. I think there were one or two that didn’t work out but some others did.

      If one doctor is really concerned about you taking it ask if there is an option of being admitted it and evaluated for a few days while taking it. I know that wouldn’t be fun for you but it might give you peace of mind. This is something we had done many times when my son had PH and starting something new that came with risk.

      I do not have experience with this medication so I’m afraid I don’t had personal experience to share with you.

    • #26662
      Dawn
      Participant

      Thanks for the replies Jen & Colleen. My ph dr is at Johns Hopkins in Baltimore Md, my cardiologist is here where I live in State College Pa. They do work together when questions/issues come up, but definitely disagree on the amiodarone. My afib has been well controlled since I changed back to the metoprolol at a different dosage. Everything that I’ve read about amiodarone mention some ‘common’ side effects that would worry me immensely. Lung damage, eye damage, possible blindness, some that can result in quick death, and many more. Some can be permanent, even after stopping the medication. I feel like I don’t want to risk the improvement I’ve felt with the ph meds and metoprolol to address my afib that really doesn’t bother me. Amiodarone shows as being for treatment of life threatening afib, and mine has never been life threatening. The information I’ve read states it is always started in the hospital, which is what they did when I started sotalol. Then did a cardioversion. My ph dr knows my concerns about this medication, so hasn’t been really forceful about wanting it used, but mentions it. I saw in my visit notes from my March visit that he wants to discuss the amiodarone with my cardiac electrophysiologist, who is also here in State College, in the same office as my cardiologist. I know that most medications carry warnings, my ph meds certainly do, but I’m really thinking I don’t want to try the amiodarone until/unless there is no other option.

    • #26664
      Jen Cueva
      Moderator

      Hi @dawnt, I can imagine your concerns, and those are valid. I am grateful that your dosage change of metoprolol has helped your afib some. Like you, with those side effects and if it is not that bothersome, I would not trade dealing with afib occasionally with those side effects, unless it becomes life-altering or threatening.

      This is an excellent way to self-advocate and make sure that each of them knows your concerns as soon if not before they bring this up again. It sounds like you have already done this with your PH doctor. Keep pushing and advocating for what you think is best for you. Well done!

      When are you following up with the electrophysiologist?

    • #26676
      Donna Lambro
      Participant

      Hi Dawn,
      I was on amiodarone for almost 10 years. I was 45-55 years old. All of a sudden it stopped working and I started having palpations and my heart was running really fast. When I was on it I got thyroid problems and my eyesight changed. When I went off of it I had to have an ablation. My electrophysiologist was fantastic. I still take ditiazem and flecainide for my heart rate but I’m doing well.

    • #26682
      Colleen Steele
      Keymaster

      Thanks @donnalamblue! I was hoping someone had taken amiodarone that could offer their experience with @dawnt.

      My son in addition to PH had Long QT syndrome and mitral valve prolapse. He was never on amiodarone but like you Donna, he had taken ditiazem. Post-transplant he is on metoprolol for high blood pressure. He is on a very high dose that has helped but not entirely, he had to be placed on an additional BP medication.

      Like @jenc said Dawn, you are your own best advocate. Sometimes the best we can do is listen to our instincts.

    • #26684
      Dawn
      Participant

      @donnalamblue, thanks for the reply. Did your thyroid/eye issues clear up after you stopped the amiodarone? I’m glad you’re doing well on your current medications.

      @jenc
      , I usually only see my electrophysiologist when something is happening with my afib such as when we changed back to metoprolol. I don’t have any appts. set up with him currently.

Viewing 7 reply threads
  • You must be logged in to reply to this topic.
Copyright © 2017-2020 All rights reserved.

©2020 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending
or

Log in with your credentials

or    

Forgot your details?

or

Create Account